Hail, Black Hawk
- When
- April 27, 7:01 AM CST
- Where
- Black Hawk County, 0.95 mi NW of Washburn
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.429, -92.284
A strong upper low moved into the central United States. Surface low pressure was located over northwest Kansas into southwest Nebraska during the late afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong upper low moved into the central United States. Surface low pressure was located over northwest Kansas into southwest Nebraska during the late afternoon. A warm front extended from the low across northern Missouri into southern Illinois. A strong push of moisture took place south of the front with dewpoints rising into the upper 50s to low 60s. Precipitable water values increased to around 1.3 inches. The freezing level was relatively low, around 11,000 feet. The atmosphere was strongly sheared with 50 to 60 kts of shear available. By the afternoon, the atmosphere became unstable with 1000 to 2000 J.kg of CAPE available. Downdraft CAPE was quite high in the 700 to 1000 J/kg. CAPE in the -10 to -30 C layer of the atmosphere was around 200 J/kg. A strong line of thunderstorms formed on the east edge of the dry slot as it pushed into Iowa. Thunderstorms remained below severe levels through the morning, however, they intensified as the moved into south central and southeast Iowa. One tornado touched down in Wapello County before racing northward into Keokuk County. There were numerous reports of high winds as the line progressed east with winds of 60 to 70 MPH. Numerous trees were blown down by the high winds. The roof was taken off of a family medical center in northeast Oskaloosa in Mahaska County. Major structural damage was reported on a farmstead west of Ottumwa in Wapello County with outbuildings damaged and roof damage to the porch of the farmstead. Windows were blown out of cars and roofs were blown from buildings on a farmstead east of Cincinnati in Appanoose County. Ten people were injured, some requiring hospitalization, on the south side of Ottumwa. At least four of the ten were injured when thunderstorms winds lifted debris at an auction on the south side of the city. One injury was reported in Appanoose County when a woman was struck by debris lifted by strong winds. Lightning struck a car near Osceola in Clarke County. It struck the trunk of the car and set the trunk on fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 27, 5:46 AM CST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 646 AM CDT SUN APR 27 2014 .SHORT TERM /TODAY/... ISSUED AT 359 AM CDT SUN APR 27 2014 SEVERE WEATHER POTENTIAL WILL BE PRIMARY CONCERN TODAY WITH CONDITIONALITY OF EVENT SEEMING TO DIMINISH WITH TIME. CURRENT NARROW RIBBON OF ELEVATED CONVECTION ROOTED 2-3KM AND DRIVEN BY STRONG WARM/THETA-E ADVECTION ZONE WILL CONTINUE TO LIFT NORTH AND EAST OUT OF THE AREA EARLY THIS MORNING. 3HR MUCAPE CHANGES SUGGEST THAT AIRMASS ALOFT IS BECOMING INCREASINGLY UNSTABLE AS INSTABILITY SURGES NORTHWARD SO...WHILE STORMS HAVE REMAINED BELOW SEVERE LIMITS OVERNIGHT AND EFFECTIVE SHEAR IS MINIMAL...WOULD NOT BE SURPRISED TO SEE A FEW NUDGE ABOVE SEVERE BEFORE EXITING FORECAST AREA. ATTENTION THEN TURNS TO THE SOUTH AND WEST TOWARD APPROACHING PARENT LONG WAVE TROUGH AND ASSOCIATED POTENT SHORT WAVE/PV ANOMALY. BROAD WEAK/MODERATE QG FORCING AND UPPER LEVEL DIFFLUENCE IS ALREADY IN PLACE ACROSS THE MO VALLEY SO COULD SEE PRECURSOR CONVECTION DEVELOP AHEAD OF MAIN EVENT AT ANY TIME BEHIND EXITING THERMODYNAMIC ZONE. PRIMARY FOCUS WILL BE ON THE AFTERNOON HOURS. PV ANOMALY SHOULD BE OVER KS BY 18Z WITH DRY SLOT AND ATTENDANT LOBE OF FORCING LIFTING INTO SWRN IA. THIS MECHANICAL FORCING SHOULD HAVE NO PROBLEM DEVELOPING CONVECTION WITH NAM/GFS BOTH SHOWING LITTLE TO NO CINH AFTER 18Z. MLCAPES AROUND OR JUST SHY OF 1000 J/KG IN BOTH INSTANCES. EXAMINATION OF CONVECTIVE MODE POINTS SQUARELY AT LOW TOPPED SUPERCELLS AND TORNADO POTENTIAL. 0-6KM SHEAR IS 30-50KTS DEPENDING ON MODEL...0-3KM CAPES ARE 100 J/KG OR MORE WITH LOW LCLS...20-30KTS OF 1KM SHEAR AND 100-300 M2/S2 SRH. MUCH LIKE EXPECTED YESTERDAY THE SW THIRD OR SO OF IA APPEARS TO BE HIGHLIGHTED AND WOULD NOT BE SURPRISED AT ALL TO SEE FUTURE SPC DAY1 OUTLOOKS LIFT MOD RISK INTO PORTIONS OF SRN IA. HAVE ADDED SEVERE WORDING TO FORECAST IN THESE AREAS. INTERESTINGLY TWO OF THE TOP EIGHT CIPS ANALOG EVENTS ARE ANDOVER KS /26 APR 91/ AND THE 1995 IA MEMORIAL DAY WEEKEND TORNADO OUTBREAK /27 MAY 95/. SECONDARY CONCERN WILL BE STRONG GRADIENT WINDS IN POTENT ELY FLOW AHEAD OF STEADY OR SLIGHTLY DEEPENING LOW PRESSURE AREA. SEVERAL SITES ARE CURRENTLY AT ADVISORY CRITERIA...AND WHILE THERE MAY BE A MIDDAY LULL...EXPECT WINDS TO INCREASE ONCE AGAIN BY LATE AFTERNOON. ADVISORY WILL BE IN EFFECT THROUGH 02Z ALONG AND NORTH OF HIGHWAY 20. YET ANOTHER CONCERN WILL BE HEAVY RAIN POTENTIAL. PWS WILL BE 1.25 INCHES OR BETTER WITH VERY STRONG 1000-850MB MOISTURE TRANSPORT FEEDING MCS. PWS ARE PLUS 2-3SD AND LOW LCLS WILL INCREASE WARM CLOUD DEPTHS AND EFFICIENCY. PRECIP AMOUNTS WILL NOT BE TOO EXTREME THROUGH 00Z WITH CONVECTION FAIRLY TRANSIENT...BUT WOULD NOT BE SURPRISED TO SEE LOCAL AMOUNTS EXCEED AN INCH. HIGH TEMPS WILL VARY QUITE A BIT WITH 08Z SURFACE ANALYSIS SHOWING WHAT APPEARS TO BE A DUAL WARM FRONTAL STRUCTURE...ONE FROM NE INTO KS/MO AND ANOTHER THROUGH IA INTO IL. FORECAST SOUNDINGS SHOW SOME MINIMAL MIXING RESULTING IN AROUND A 15-20F REBOUND NORTH TO SOUTH...CLOSER TO THE WARMER END OF MOS GUIDANCE. .LONG TERM /TONIGHT THROUGH SATURDAY/... ISSUED AT 359 AM CDT SUN APR 27 2014 AFTERNOON AND EVENING STORMS...WITH SOME SEVERE WEATHER THREAT IN THE EVENING AS DISCUSSED IN THE SHORT TERM DISCUSSION ABOVE...WILL LIFT NORTHEAST ACROSS THE AREA THROUGH MIDNIGHT TONIGHT WITH SLOWLY DIMINISHING INTENSITY. WE SHOULD THEN SEE A DECREASE IN COVERAGE OF SHOWERS AND THUNDERSTORMS LATE TONIGHT AND MONDAY MORNING. HOWEVER...THE SURFACE WARM FRONT WILL SHARPEN SOMEWHERE ACROSS CENTRAL IOWA IN ADVANCE OF THE PARENT LOW PRESSURE SYSTEM APPROACHING FROM THE WEST...AND ON MONDAY AFTERNOON DIURNAL HEATING WILL ALLOW A ZONE OF LOW LEVEL INSTABILITY AND VORTICITY TO DEVELOP ALONG/NEAR THE FRONT. THIS IS REFLECTED BY NUMEROUS NUMERICAL MODELS AS WELL AS CLIMATOLOGY IN SUCH PATTERNS AND REFLECTS A THREAT FOR SEVERE WEATHER WITH LANDSPOUT TYPE TORNADOES POSSIBLE. A MORE PRECISE LOCATION OF THE WARM FRONT AND SEVERE WEATHER THREAT DURING THIS TIME WILL BE DETERMINED AFTER THE SUNDAY/SUNDAY NIGHT CONVECTION...BUT THIS SITUATION WILL NEED TO BE MONITORED AS WE HEAD INTO MONDAY. ON MONDAY NIGHT AS THE LARGE STACKED GYRE MOVES OVER CENTRAL IOWA ANY SEVERE WEATHER THREAT WILL QUICKLY DIMINISH AND SEVERAL DAYS OF COLD RAIN WILL BEGIN...PERSISTING AT LEAST THROUGH THURSDAY WITH FREQUENT BUT GENERALLY LIGHT RAIN...OVERNIGHT LOWS IN THE UPPER 30S TO MID 40S...AND DAYTIME HIGHS ONLY IN THE 40S AND 50S TO USHER IN THE MONTH OF MAY. NEAR THE END OF THE WORK WEEK RAIN CHANCES WILL DIMINISH...HOWEVER THE 500 MB FLOW WILL REMAIN CYCLONIC WITH NO SIGNIFICANT WARMING FORECAST THROUGH NEXT WEEKEND. && .AVIATION...27/12Z ISSUED AT 645 AM CDT SUN APR 27 2014 VFR CONDITIONS WITH SCATTERED SHOWERA AND THUNDERSTORMS AT ONSET OF PERIOD AND SHOULD CONTINUE FOR SEVERAL HOURS UNTIL CIGS GRADUALLY LOWER TO MVFR BY MIDDAY. MORE WIDESPREAD AND POSSIBLY SEVERE THUNDERSTORMS ARE ANTICIPATED DURING THE AFTERNOON AND EARLY EVENING WITH CIGS CONTINUING TO LOWER AS WELL...POSSIBLY TO IFR IN SPOTS DURING THE EVENING. COVERAGE AND INTENSITY OF PRECIP WILL LIKELY DECREASE DURING THE NIGHT HOWEVER. ELY WINDS WILL REMAIN STRONG AND GUSTY UNTIL DIMINISHING TOWARD DAYBREAK MON. && .HYDROLOGY... ISSUED AT 359 AM CDT SUN APR 27 2014 EVENT TOTAL QPF IS EXPECTED TO BE WIDESPREAD ONE TO THREE INCH RAINS...MAINLY TODAY INTO MONDAY...WITH HIGHEST AMOUNTS OVER THE NORTHEAST HALF OF THE FORECAST AREA. THIS AREA ALSO HAS THE RELATIVELY WETTEST SOILS...REMOVED FROM THE D1-D2 DROUGHT FARTHER SOUTH AND WEST. ENSEMBLE AND DETERMINISTIC QPF AND RESULTANT RIVER MODEL OUTPUT SUGGESTS IOWA AND CEDAR RIVER BASINS WOULD BE FAVORED TO SEE SIGNIFICANT WITHIN BANK RISES TO MINOR FLOODING. HIGHER END ENSEMBLE SOLUTIONS WOULD ALSO SUGGEST MODERATE FLOODING IN A FEW LOCATIONS. && .DMX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR BLACK HAWK-BREMER- BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-HAMILTON- HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER- WINNEBAGO-WORTH-WRIGHT. && SHORT TERM...SMALL LONG TERM...LEE AVIATION...SMALL HYDROLOGY...SMALL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 412 AM CDT SUN APR 27 2014 IAZ044>050-057>062-070>075-081>086-092>097-280915- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 412 AM CDT SUN APR 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING WITH A LOW THREAT OF SEVERE WEATHER. THUNDERSTORMS WILL BECOME MORE NUMEROUS WITH SIGNIFICANTLY HIGHER SEVERE WEATHER CHANCES THIS AFTERNOON AND EVENING WHEN MULTIPLE TORNADOES...LARGE HAIL...DAMAGING WIND AND LOCALLY HEAVY RAIN WILL ALL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS MONDAY AND MONDAY NIGHT...MAINLY TOWARD THE INTERSTATE 80 AND HIGHWAY 30 CORRIDORS. SOME STORMS COULD BE SEVERE ON MONDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING...AND AGAIN MONDAY AFTERNOON. IAZ004>007-015>017-023>028-033>039-280915- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- 412 AM CDT SUN APR 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST FOR MUCH OF TODAY...BECOMING MORE WIDESPREAD FROM LATE THIS AFTERNOON THROUGH TONIGHT. SEVERE WEATHER AND LOCALLY HEAVY RAIN WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE FORECAST AGAIN ON MONDAY...WITH A FEW SEVERE STORMS POSSIBLE TOWARD HIGHWAY 20 IN THE AFTERNOON. ISOLATED NON SEVERE THUNDERSTORMS ARE THEN EXPECTED ON MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING. LEE
The Des Moines radar (KDMX), 142 km away, was scanning. The volume nearest the first event began at 12:59 UTC.
17 thunderstorm wind, 4 hail, 4 heavy rain, 1 lightning, 1 funnel cloud, 1 tornado. Local standard time, as filed.
Six to nine inches of water in the road.
Roofs were blown off farm outbuildings and several windows blown out of cars.
A car was struck by lightning on U.S. 34 near Osceola. The trunk caught fire.
Large trees were reported down by 70 MPH winds.
Several outbuildings damaged or destroyed. Carports were overturned with 12 to 15 inch diameter trees snapped off. Power lines were downed with cattle trapped in a pole barn.
A woman was injured by flying debris.
Roofs torn off of houses and trees snapped off.
Major structural damage to at least one farmstead. Roofs were blown off of outbuildings, damage to homestead roof and porch as well. Many 12-18 inch diameter trees were snapped.
Reported by the Blakesburg fire department.
Winds estimated at 60 MPH.
Thunderstorm wind damage was reported in the 1000 block of west Mary St. in Ottumwa. Two foot diameter trees blown over, flag poles were bent in half and a grain bin roof was removed and blown 200 yards.
Portion of the roof from a machine shed was torn off. Power poles were snapped off near the base and large trees were downed.
Winds estimated at 60 MPH.
Six to 10 inch tree limb damage and an empty enclosed trailer blown over.
Numerous trees up to 24 inch diameter downed.
Tornado formed initially as a broad circulation east of Highland Center. First damage was to a farm site where a chicken barn was destroyed and two power poles were snapped. As the tornado traveled quickly to the northeast and struck utility poles producing a considerable lean. The tornado then continued into Keokuk county.
Roof taken off of the Oskaloosa Family Medical Center.
Trees down in the area caused by high thunderstorm winds.
Damage to outbuildings and a trailer was caused by high thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyThe tornado archive for Iowa, 2014Warnings in Iowa, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 503161, 503160, 503162, 503163, 503164, 503165, 503166, 503169, 503167, 503168, 503177, 503185, 504792, 503158, 503174, 503170, 503172, 503178, 504790, 503176, 503171, 511167, 503173, 503180, 503591, 503175, 503443, 504177.